Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hydrea once more
Mar 23, 2000

There is no rationale for using hydroxyurea, so, I want to

know your opinion about this drug in PWA. When should this

drug, in your opinion, be added to treatment? Should HU be initiated early or deferred until the disease becomes more advanced? Thank you for your comments. Carlos (Rio de Janeiro)

Response from Dr. Squires

Carlos:

First let me say that you come from a very beautiful city. I was there this time last year for a symposium. Unfortunately, I was there for only about 40 hours so I did not see as much as I would have liked to!

There is a rationale for the use of hydroxyurea (HU) in the treatment of HIV infection. While it does not have inherent antiretroviral activity, it can enhance the activity of some nucleoside analogs (ddI in particular) by giving them an advantage in the infected cells. In addition, HU does have an effect on the immune system that may be beneficial in HIV infection. The drug does have side effects and is toxic to T cells so there is a downside as well. You are aware that there has been concern that it may potentiate the toxicity of the nucleoside analogs. Unfortunately, as with all the drugs that are currently available for treatment, the picture is a mixed one.

I remain unsure as to when it is optimal to use HU. In patients with advanced disease, it can cause significant toxicity. In early disease, it may help to maximize the effect of certain nucleoside analog combinations, especially if the patient has used nucleoside analogs previously. In addition, it may help to "intensify" therapy when the viral load is not decreasing in the expected manner. Patients who receive HU must be closely monitored for the development of signs and symptoms that suggest toxicity.

Hope that this has been helpful.

Kathleen E. Squires, M.D.



Previous
Dissolving the drugs
Next
Sustiva and Employment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement